Alert archive / South Carolina / Areal Flood Advisories in 2009
Areal Flood Advisory 21, NWS Charleston, SC
NWS Charleston, SC issued this areal flood advisory at May 14, 2009, 12:56 PM EDT for Berkeley County, South Carolina. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2009, 12:56 PM EDT (16:56 UTC)
- Expired
- May 14, 2009, 3:22 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 721 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this areal flood advisory went out at May 14, 10:48 AM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 14, 10:48 AM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1048 AM EDT THU MAY 14 2009 .SYNOPSIS... A TROUGH OF LOW PRESSURE OFF THE COAST WILL PUSH INLAND AND WEAKEN THIS AFTERNOON. ATLANTIC HIGH PRESSURE WILL THEN BUILD INTO THE REGION AND PERSIST THROUGH SATURDAY. A COLD FRONT WILL AFFECT THE AREA SUNDAY INTO MONDAY...BEFORE STALLING JUST OFF THE COAST INTO THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SFC ANALYSIS PUTS AN INVERTED COASTAL TROUGH STRADDLING THE SC/GA SHORE AND ADJACENT WATERS WITH A DISSIPATING FRONT TO THE S. DEEP MOISTURE REMAINS OFFSHORE WITHIN STRONG SFC CONVERGENCE AS THIS IS PRODUCING PLENTY OF SHWRS WITH ISOLD TSTMS WELL OFFSHORE NEAR THE GULF STREAM. OVER LAND...A SWATH OF DEEPER MOISTURE OVER FAR INLAND SC/GA... EVIDENT BY THICKER CLOUDS ON VIS SAT IMAGERY AND COOLER TOPS ON IR IMAGERY...IS STARTING TO PRODUCE WIDELY SCATTERED SHOWERS INLAND OF AN ALLENDALE-CLAXTON LINE. AS THE DAY PROGRESSES...THE COASTAL TROUGH WILL SHIFT ONSHORE AND START TO DRAG THE OFFSHORE SHOWERS CLOSER TO THE COAST. HOWEVER... A MORE STABLE AIRMASS NEAR THE COAST SHOULD ALLOW THE SHOWERS TO DISSIPATE AND TRANSITION THE FOCUS OF ACTIVITY OVER LAND. A SLOWLY DESTABILIZING AIRMASS WITH IMPROVING LOW LEVEL LAPSE RATES SHOULD ALLOW FOR MORE SCATTERED SHOWER/TSTM DEVELOPMENT STARTING EARLY THIS AFTN. ALTHOUGH WINDS WILL VEER A BIT TO HAVE A MORE SLY COMPONENT...A PREVAILING ONSHORE FLOW AND BETTER HEATING TDA WILL ALLOW FOR A MODEST SEABREEZE WHICH SHOULD HELP WITH ATMOSPHERIC LIFT. DEWPOINTS ARE ALREADY ARND 70 SO BY MID AFTN...DEWPOINTS SHOULD REMAIN ELEVATED IN THE MID TO POSSIBLY UPR 60S. AM NOT LOOKING FOR SEVERE TSTMS WITH WARM MIDLVLS /AND HENCE WEAK MIDLVL LAPSE RATES/ BUT GENERIC TSTMS CANNOT BE RULED OUT. WILL STILL LOOK FOR MAX TEMPS IN THE LOW-MID 80S AND FOR CLOUDS TO THIN OUT A BIT NEAR THE COAST BUT HOLD STEADY WELL INLAND. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/... ALTHOUGH THE MAIN COASTAL TROUGH WILL HAVE DISSIPATED BY THIS EVENING...SEVERAL MODELS ARE HINTING AT A CONVERGENCE AXIS SETTING UP JUST OFF THE SC COAST OVERNIGHT TONIGHT. CLIMATOLOGY FAVORS SUCH AN OCCURRENCE AS INVERTED TROUGHS RARELY DISAPPEAR COMPLETELY WHEN THE SURFACE RIDGE IS STILL SO FAR TO THE NE. HAVE INCLUDED CHANCE POPS OVER THE WATERS AND IMMEDIATE SC COAST TONIGHT. CLOUDS SHOULD BE DECREASING FROM THE SW BUT MOSTLY CLOUDY SKIES EXPECTED TO CONTINUE OVER SOUTHERN SC. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... THE REMNANTS OF THE FORMER COASTAL TROUGH WILL BE SITUATED OVER THE FORECAST AREA FRIDAY MORNING. WEAK LOW LEVEL CONVERGENCE COULD LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS OVER COASTAL SOUTHEAST SOUTH CAROLINA IN THE MORNING...ALTHOUGH COULD NOT RULE OUT SOME ISOLATED CONVECTION ELSEWHERE. THE TROUGH WILL SHIFT FARTHER INLAND AND DISSIPATE FRIDAY AFTERNOON AS ATLANTIC HIGH PRESSURE BECOMES WELL ESTABLISHED. THE SYNOPTIC ONSHORE FLOW WILL KEEP ENOUGH MOISTURE IN PLACE TO ALLOW SCATTERED CONVECTION TO DEVELOP ALONG AND AHEAD OF THE SEA BREEZE FRIDAY AFTERNOON INTO EARLY FRIDAY EVENING ACROSS THE AREA. TEMPERATURES SHOULD REACH HIGHS IN THE MID 80S AWAY FROM THE IMMEDIATE COAST...WHERE THE ONSHORE FLOW WILL KEEP TEMPERATURES SOMEWHAT COOLER. STRONG RIDGING ALOFT AND ATLANTIC SURFACE HIGH PRESSURE WILL PERSIST ON SATURDAY. STRONG SURFACE HEATING WILL RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. HIGH TEMPERATURES WILL ONCE AGAIN BE IN THE MID 80S AWAY FROM THE IMMEDIATE COAST. A DEEPENING UPPER LEVEL TROUGH WILL DIG ACROSS THE GREAT LAKES REGION AND EAST OF THE MISSISSIPPI RIVER VALLEY ON SUNDAY. THIS WILL CAUSE THE STRONG RIDGING OVER THE REGION TO SHIFT EAST...WHILE A COLD FRONT APPROACHES FROM THE NORTHWEST. THE FRONT APPEARS TO CROSS THE AREA SUNDAY NIGHT INTO EARLY MONDAY...WITH MEDIUM RANGE GUIDANCE /MAINLY THE GFS AND ECMWF/ TRENDING SLOWER WITH ITS PROGRESSION. A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS SHOULD ACCOMPANY THE FRONTAL PASSAGE...ESPECIALLY INLAND AREAS. THE FRONT THEN APPEARS TO STALL OFF THE COAST LATER MONDAY WHILE A WEDGE OF HIGH PRESSURE DEVELOPS INLAND. THIS WEDGE SCENARIO SHOULD PERSIST INTO THE MIDDLE OF NEXT WEEK...WITH SOME GUIDANCE /MAINLY THE GFS/ SHOWING THE POTENTIAL FOR A STRONG COASTAL LOW TO FORM OFF THE SOUTHEAST COAST ALONG THE STALLED FRONT. WHILE THERE IS CONSIDERABLE UNCERTAINTY WITH REGARDS TO THE FORMATION AND STRENGTH OF ANY COASTAL LOW...ISENTROPIC ASCENT OVER THE AREA WILL WARRANT AT LEAST A SLIGHT CHANCE OF SHOWERS IN THE FORECAST DURING THIS PERIOD. TEMPERATURES COULD ALSO BE SIGNIFICANTLY BELOW NORMAL GIVEN THE MOIST NORTHEAST FLOW EXPECTED OVER THE AREA. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... IFR CEILINGS WILL PERSIST...AT LEAST TEMPORARILY...THROUGH ABOUT 15Z AS MOISTURE CONTINUES TO STREAM IN OFF THE ATLANTIC. CEILINGS SHOULD RISE TO MVFR LEVELS THROUGH THE REMAINDER OF THE MORNING...BEFORE VFR CONDITIONS DEVELOP IN THE AFTERNOON. SCATTERED SHOWERS SHOULD DEVELOP THIS AFTERNOON AS A TROUGH OF LOW PRESSURE SHIFTS INLAND...HOWEVER COVERAGE/TIMING IS STILL UNCERTAIN AND WILL ONLY INCLUDE MENTION OF VICINITY SHOWERS AT EITHER TERMINAL. MVFR CONDITIONS ARE CERTAINLY POSSIBLE IF ANY SHOWERS IMPACT THE TERMINALS. MVFR CEILINGS COULD RETURN LATE TONIGHT...ESPECIALLY AT KSAV WHERE THE BEST LOW LEVEL CONVERGE SHOULD OCCUR. EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS ARE POSSIBLE IN SCATTERED CONVECTION THROUGH SATURDAY...WITH CONVECTION PRIMARILY EXPECTED TO OCCUR DURING THE AFTERNOON AND EARLY EVENING HOURS. MVFR OR LOWER CONDITIONS ARE THEN EXPECTED SUNDAY INTO MONDAY AS A COLD FRONT AFFECTS THE AREA. && .MARINE... PRESSURE GRADIENT HAS DROPPED OFF SIGNIFICANTLY THIS MORNING... WITH SHORELINE OBS AND AREA BUOYS WITH WINDS NO HIGHER THAN 15 KT. SEAS HAVE COME DOWN AT 0.5-1.0 FT PER HOUR THE PAST FEW HOURS... AND AM EXPECTING 41004 TO DROP BELOW 6 FT SHORTLY. WITH R2 ALREADY AT 4 FT...HAVE OPTED TO DROP ALL REMAINING SCA HEADLINES FOR THE WATERS...CAPPING SEAS AT 5 FT AND WINDS NO HIGHER THAN 15-20 KT ACCOUNTING FOR SOME AFTN SURGING ESP ARND TIME OF THE SEABREEZE. SOUTHEAST WINDS AND DECREASING SEAS EXPECTED TONIGHT AS ATLANTIC HIGH PRESSURE BECOMES ENTRENCHED. ATLANTIC HIGH PRESSURE WILL PERSIST THROUGH SUNDAY...RESULTING IN SOUTH TO SOUTHEAST WINDS OF 15 KT OR LESS. WHILE SEAS WILL GRADUALLY BUILD WITH THE ONSHORE FLOW...THEY SHOULD REMAIN 5 FT OR LESS. A COLD FRONT WILL SHIFT OFFSHORE LATE SUNDAY NIGHT INTO MONDAY...THEN STALL JUST EAST OF THE COASTAL WATERS. A STRONG NORTHEAST FLOW WILL DEVELOP IN WAKE OF THE FRONT...WITH SMALL CRAFT ADVISORY CONDITIONS POSSIBLE OVER PORTIONS OF THE WATERS BY LATE MONDAY. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
Hazardous weather outlook, May 14, 4:04 AM EDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 404 AM EDT THU MAY 14 2009 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-151030- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 404 AM EDT THU MAY 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 6:08 PM EDT | Areal Flood Advisory | CHS | Liberty, Long, McIntosh | 33 min |
| May 14, 6:21 PM EDT | Areal Flood Advisory | CHS | Screven | 55 min |
| May 14, 6:23 PM EDT | Areal Flood Advisory | CHS | Effingham | 43 min |
| May 14, 6:39 PM EDT | Areal Flood Advisory | CHS | Bryan, Bulloch, Effingham | 96 min |
| May 14, 7:22 PM EDT | Areal Flood Advisory | CHS | Bryan, Liberty | 61 min |
| May 14, 12:59 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Dorchester | 2 hr |
| May 14, 1:06 PM EDT | Areal Flood Advisory | CHS | Beaufort | 56 min |
| May 14, 1:46 PM EDT | Flash Flood Warning | CHS | Berkeley, Charleston | 100 min |
| May 14, 2:21 PM EDT | Areal Flood Advisory | CHS | Beaufort | 47 min |
| May 14, 2:37 PM EDT | Areal Flood Advisory | CHS | Charleston, Colleton | 83 min |
| May 14, 6:27 PM EDT | Areal Flood Advisory | CHS | Dorchester | 93 min |
Nearby
Areal Flood Advisories in South Carolina, 2009Every areal flood advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.